Jump to content
Important Survey - Please Participate ×

Promethazine, how long sedative effect


[Dr...]

Recommended Posts

[Dr...]

Hello to all, wherever you are in the world! 

Like many of you, I am experiencing insomnia whilst tapering (Lorazepam, currently actually not tapering but trying to stabilise). 

I'm used to not sleeping much and can generally function okay without much sleep, but it got a bit too bad and my doctor prescribed me with Promethazine, 25mg.

First night it took very long to have an effect but I managed to sleep 4 hours before a coughing fit woke me up (I've had bronchitis, blocked nose and a dry cough for the past 2 weeks). I felt quite strange then, feeling the sedative effect of the promethazine but not being able to go back to sleep. 

Second night I didn't think I slept much, but probably had. It did take long to have an effect though. 

Third night, I fell in and out of sleep. Not getting into a deep sleep but not being awake all night either. 

The exhaustion I felt last week is definitely better, as is the brain fog and dry mouth during the day. 

But... I feel like a zombie during the day. I am just not sure whether that is due to all the sleep deprivation and needing to recover from that. Or whether it is a side effect from the promethazine. 

It is a known side effect to feel drowsy from it, but can that last the whole day next day? I have seen people mention that the drowsiness lasted till maybe afternoon. But can it last all day? 

I'm finding it difficult to differentiate between exhaustion from not having slept for such a long time and drowsiness from the medication. 

Anyone any experience? 

FYI, I took the promethazine last night around 20.30.

Thanks in advance for sharing about your experiences and have a great day. 

Link to comment
Share on other sites

[Br...]

Hello @[Dr...] - I'm so sorry you're suffering like this with insomnia. Unfortunately I don't know anything about promethazine other than it's an antihistamine and antiemetic (for treating nausea) but if you do a search using the Search box in upper right hand of this page you'll find many results.

  • Love 1
Link to comment
Share on other sites

[Th...]
Posted (edited)

Promethazine, sold under the brand name Phenergan among others, is a first-generation antihistamine, antipsychotic, sedative, and antiemetic used to treat allergies, insomnia, and nausea. It may also help with some symptoms associated with the common cold and may also be used for sedating people ... Wikipedia

Since all drugs seem to have different effects on most people, the only way to know if it is sedative or not is to try it.  For about the first 10 months after my CT nothing really worked for me other than Seroquel, but I didn't like how it made me feel the next day.  

Fast forward 8 years and now Unisom (Doxylamine) an OTC sleep aid works well for me on those one-off nights I get every few months.  Peace!

Edited by [Th...]
  • Love 1
Link to comment
Share on other sites

[Dr...]

Thanks @[Th...]and @[Br...]for your replies. The promethazine really didn't make me feel good so I quit using it. It didn't help me much with sleeping and I felt terrible the day after. That's not worth it.

Sending you lots of love from Holland 

  • Like 1
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...